Wyoming, 2020

Winter Storm and High Wind in Wyoming, February 5 to 7, 2020

February 5 to 7, 2020 · NWS RIW · 8 events in 8 counties and zones

A second storm on the heels of the previous storm brought another round of heavy snow. This time, the heaviest snow fell West of the Divide.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A second storm on the heels of the previous storm brought another round of heavy snow. This time, the heaviest snow fell West of the Divide. Impressive amounts fell in many areas. The heaviest snow fell in the Tetons where 30 inches of new snow was measured at the Jackson Hole Ski Resort. Up to 27 inches of new snow fell in the Salt and Wyoming Range. In the lower elevations, the Star Valley was the bullseye with 26 inches of new snow at Alpine. Anywhere from 8 to 20 inches fell in the Jackson Valley. East of the Divide, the heavy snow was confined to an area north of Cody where 10 inches of snow fell at Clark and up to 8 inches in Powell. Meanwhile, high winds blew across Sweetwater County where a wind gust of 60 mph was reported at the Rock Springs airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 5, 4:08 PM MST, 52 minutes earlier.

Area forecast discussion, Feb 5, 4:08 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
408 PM MST Wed Feb 5 2020

.SHORT TERM...(Tonight through Friday)
Issued at 408 PM MST Wed Feb 5 2020

A series of shortwaves and associated vort maxes will parade
within a fast northwest flow aloft through Friday. There will be
at least three distinct such features in the flow through Friday.
One such shortwave has already initiated snowfall in the west and
increased the wind in portions east of the Divide. It brought
some very light snow to portions of the Wind River basin during
the pre dawn hours today. The first in the series of shortwaves to
follow will track southeast across the area Thursday morning, the
second one late Thursday, and the third one on Friday. The
shortwave on Friday will be accompanied by a cold front.

As for the details, steady moderate to heavy snowfall will occur
in the far west through Thursday from strong isentropic lift. Q
vector forcing ahead of the main shortwave Thursday night, and
then the cold front Friday morning will keep the significant
snowfall going in the west through mid day Friday, with lighter
snow to follow for the rest of the day. Will keep the winter
storm warning going for the far west during this time frame as up
to two and a half feet of snow are expected to pile up in the
western mountains during this extended period of time. The best
dendritic growth period should occur during the first portion of
this event in the west.

Meanwhile, the isentropic lift will spread to areas east of the
Divide Thursday night across northern Wyoming in the Big Horn
Basin and the Big Horn Mtns, with some snowfall spilling into the
lower elevations of Johnson County. The snow will be delayed in
reaching Cody as the more favorable dynamics will slowly slide in
from the northeast from the Big Horn Basin by late afternoon and
early evening Thursday. The snowfall could just graze the Riverton
area by Thursday afternoon from the northeast. have upgraded the
winter storm watch across northern Wyoming, east of the Divide to
winter weather advisories in the lower elevations and warnings in
the mtns.

As for wind, will likely ditch the winter weather advisory for
southern Lincoln County for blowing snow. The advisory for
Natrona County for blowing snow may may to be extended beyond 00Z
this evening if the gusts of 30+ mph continue. Will keep the
winter weather advisory going for blowing snow in Sweetwater
County until the winds get strong enough by 19Z Thursday to
warrant a high wind warning which is now in affect from 19Z
Thursday through 00Z Saturday. By this time, much of the snow left
to blow around will have been depleted in this area. Each of the
above mentioned shortwaves in the northwest flow will have a jet
max that will be situated just right to place us underneath the
right front quad of the jet maxes for the 40 to 50 knot winds to
descend closer to the surface. The packing of the isoheights will
increase to 5 spaced apart every 30 decameters by late Thursday to
warrant high wind in Sweetwater County. Surface pressure rises
behind Fridays cold front will increase the north winds a bit by
Friday in the Wind River Canyon and Wind River Basin.

.LONG TERM...(Friday night through Wednesday)
Issued at 408 PM MST Wed Feb 5 2020

Lingering light snow will occur in the western mountains and
valleys Friday night with dry weather elsewhere. The next weather
system moves into the region on Saturday into Saturday night. It
will usher in snow for the mountains and some light snow for the
lower elevations Saturday afternoon and night. Any lingering snow
on Sunday morning will end by late morning as the system departs.
Sunday night and Monday look dry at this time. The next storm
system looks to move into the area Tuesday and hang around through
Wednesday. The ECMWF and GFS have slightly different tracks and
some timing issues, but they both indicate a chance of snow. High
temps Saturday will be seasonal, then a little colder Sunday and
Monday. A slight moderation on Tuesday, then colder next
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday)
Issued at 408 PM MST Wed Feb 5 2020

West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals

Blowing snow at KPNA will continue through 03Z with reduced
visibility at the airport. Periods of snow in the western
mountains through the period with frequent mountain obscuration.
KJAC airport will see snow through the period with MVFR/IFR
conditions. SW WY will see VFR conditions through the period with
local MVFR conditions in light snow and lower clouds after 07Z
through 00Z Friday. KRKS will have a gusty wind through Thursday
morning with very strong wind speeds Thursday afternoon.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur through the period in central WY from KLND
to KCPR. A gusty wind will occur at KCPR. For northern WY, VFR
conditions will prevail through 09Z, then light snow and lower
ceilings will develop. After 12Z, MVFR to IFR conditions will
prevail in the north through 00Z Friday. The mountains will see
some obscuration by 12Z.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 408 PM MST Wed Feb 5 2020

Strong winds and blowing snow are expected across southern and
east central Wyoming through Thursday morning. High winds are
expected along with some blowing snow in zone 279 from Thursday
afternoon through Friday. Snow will spread across western Wyoming
this evening. The moderate to heavy snow will then spread east,
to northern Wyoming, east of the Divide tonight. This heavy
snowfall will continue through Friday in these areas.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from noon Thursday to 5 PM MST Friday for
WYZ028>030.

Winter Weather Advisory until noon MST Thursday for WYZ028>030.

Winter Storm Warning from 5 PM this afternoon to 11 AM MST
Friday for WYZ001-002-012>014-023>025.

Winter Weather Advisory until 6 PM MST this evening for WYZ020-
027.

Winter Weather Advisory from 5 PM Thursday to 11 AM MST Friday
for WYZ003.

Winter Weather Advisory from 11 PM this evening to 11 AM MST
Friday for WYZ004>006.

Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
for WYZ007>009.

&&

SHORT TERM...Lipson
LONG TERM...AR
AVIATION...AR
FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 5, 3:30 PM MST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
330 PM MST Wed Feb 5 2020

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
330 PM MST Wed Feb 5 2020

...Winter Storm Warnings for western Wyoming through midday
Friday...

...High Wind Warning for southern Wyoming Thursday afternoon
through Friday afternoon...

...Winter storm warnings and Advisories for parts of Northern
Wyoming Thursday through Friday morning...

...Winter weather advisories for southern and east central Wyoming
through Thursday morning for blowing snow...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow for much of western Wyoming through tonight. Gusty wind
across southern Wyoming tonight with blowing and drifting snow
continuing.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Friday...Snow in the north and west could be
heavy at times through Friday. High winds are expected in
Sweetwater County Thursday afternoon and Friday. Blowing snow and
reduced visibility could make for hazardous travel conditions
along I-80.

Saturday...Snow across western and northern portions.

Tuesday...Snow across western and northern portions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 1 high wind. Local standard time, as filed.

Winter Storm, Star Valley

When
February 5, 5:00 PM MST to February 7, 4:00 AM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Very heavy snow fell in portions of the Star Valley. Some amounts ranged from 14 inches at Afton, Wyoming, to 26 inches at Alpine, Wyoming.

Winter Storm, Teton & Gros Ventre Mountains

When
February 5, 6:00 PM MST to February 7, 6:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell throughout the Tetons. There were numerous reports of over 18 inches of new snow with the maximum amount 30 inches on top of the Jackson Hole, Wyoming Ski Resort.

Winter Storm, Salt River & Wyoming Ranges

When
February 5, 8:00 PM MST to February 7, 6:00 AM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell through much of the Salt and Wyoming Range. The highest amount was 27 inches at Commissary Ridge.

Winter Storm, Jackson Hole

When
February 5, 8:00 PM MST to February 7, 12:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell in the Jackson Valley. Amounts ranged from 7 inches at the town of Jackson, Wyoming, to 15 inches at Moose headquarters at Grand Teton National Park to 20 inches at the base of the Jackson Hole, Wyoming Ski Resort.

Winter Storm, Yellowstone National Park

When
February 6, 12:00 AM MST to February 7, 12:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Heavy snow fell at the Parker Peak SNOTEL site in Yellowstone Park where 14 inches of new snow was recorded.

Winter Storm, Upper Green River Basin Foothills

When
February 6, 12:00 AM MST to February 7, 5:00 AM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

A trained spotter measured 6 inches of snow at Boundurant, Wyoming. Amounts decreased rapidly further south and east.

Winter Storm, Cody Foothills

When
February 6, 6:00 AM MST to February 7, 5:00 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Localized snow banding brought heavy snow northern portions of Park County. At Clark, Wyoming, 10.5 inches of snow fell. Amounts dropped rapidly further south with only 2 inches at Cody, Wyoming.

High Wind, East Sweetwater County

When
February 6, 2:01 PM MST
Where
East Sweetwater County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A 60 mph wind gust was reported at the Rock Springs / Sweetwater County, Wyoming airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877336, 877329, 877332, 877335, 877328, 877337, 877338, 877339.